Alert archive / Idaho / High Wind Warnings in 2022

High Wind Warning 3, NWS Pocatello, ID

June 17, 202211 counties in Idaho

NWS Pocatello, ID issued this high wind warning at Jun 17, 2022, 12:11 PM MDT for 11 counties in Idaho. It was in force for 7 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 2022, 12:11 PM MDT (18:11 UTC)
Expired
Jun 17, 2022, 7:03 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Jefferson County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 12 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 12:20 PM MDTNON-TSTM WND GST 5913 Ne Atomic City, IDMESONET STATION EBR - INL MATERIALS FUELS COMPLEX.
Jun 17, 12:25 PM MDTNON-TSTM WND GST 6012 Nw Atomic City, IDMESONET STATION LOS - LOST RIVER REST AREA.
Jun 17, 12:45 PM MDTNON-TSTM WND GST 543 W Taber, IDMESONET STATION TAB.
Jun 17, 12:59 PM MDTNON-TSTM WND GST 56Pocatello Airport, IDASOS STATION KPIH - POCATELLO REGIONAL AIRPORT.
Jun 17, 1:00 PM MDTNON-TSTM WND GST 5413 Ne Atomic City, IDITD RWIS STATION ITD93 TELEGRAPH HILL.
Jun 17, 1:18 PM MDTNON-TSTM WND DMGPocatello Airport, IDFREQUENT BRIEF POWER OUTAGES AT NWS POCATELLO BETWEEN 118 PM AND APPROXIMATELY 300 PM.
Jun 17, 1:45 PM MDTNON-TSTM WND GST 579 Ssw Mud Lake, IDMESONET STATION ROV.
Jun 17, 1:46 PM MDTNON-TSTM WND DMG3 S Fort Hall, IDIDAHO POWER REPORTS 57 CUSTOMERS WITHOUT POWER BETWEEN CHUBBUCK AND FORT HALL.
Jun 17, 1:46 PM MDTNON-TSTM WND DMGPocatello, IDIDAHO POWER REPORTS 760 CUSTOMERS WITHOUT POWER ON THE WEST SIDE OF POCATELLO.
Jun 17, 2:00 PM MDTNON-TSTM WND GST 55Atomic City, IDMESONET STATION ATO.
Jun 17, 2:10 PM MDTNON-TSTM WND GST 5312 E Howe, IDMESONET STATION SAN - SAND DUNES.
Jun 17, 2:45 PM MDTNON-TSTM WND GST 5911 Wsw Monteview, IDMESONET STATION LOF - INL SPECIFIC MANUFACTURING.
Jun 17, 3:00 PM MDTNON-TSTM WND GST 575 Nw Atomic City, IDITD RWIS STATION ITD95 - US-20/US-26. PEAK WIND GUST FOR DAY.
Jun 17, 3:49 PM MDTNON-TSTM WND DMG3 Ene Churchill, IDIDAHO POWER REPORTS 19 CUSTOMERS WITHOUT POWER NEAR KENYON DUE TO WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4658 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS75 KPIH 171811
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1211 PM MDT Fri Jun 17 2022

IDZ052-054>058-180300-
/O.UPG.KPIH.WI.Y.0019.000000T0000Z-220618T0300Z/
/O.NEW.KPIH.HW.W.0003.220617T1811Z-220618T0300Z/
Arco/Mud Lake Desert-Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, and Lava Hot Springs
1211 PM MDT Fri Jun 17 2022

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 35 to 45 mph with gusts over 57 mph.

* WHERE...Southern Hills/Albion Mountains, Raft River, Lower Snake
  Plain and the Arco desert, including I-86, I-84, Pocatello,
  Burley, Blackfoot, Malta, Inkom, Downey, Craters of the Moon,
  INL, Mudlake, and American Falls.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be difficult,
  especially for high profile vehicles. Expect reduced
  visibilities for blowing dust as well. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive as high wind will create reduced visibilities from
blowing dust and light high profile vehicles could get blown over
especially with direct cross winds areas like I-86 and I-84.
Boating will be hazardous due to high waves from strong winds. 

&&

$$

IDZ051-053-059-061>068-070-075-180300-
/O.CON.KPIH.WI.Y.0019.000000T0000Z-220618T0300Z/
Shoshone/Lava Beds-Upper Snake River Plain-
Franklin/Eastern Oneida Region-Bear Lake Valley-
Blackfoot Mountains-Caribou Range-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Lost River Valley-Challis/Pahsimeroi Valleys-Wood River Foothills-
Including the cities of Shoshone, Richfield, Carey, Idaho Falls, 
Rexburg, St. Anthony, Malad, Preston, Thatcher, St. Charles, 
Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, 
Swan Valley, Victor, Ashton, Tetonia, Driggs, Island Park, 
Kilgore, Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay,
Chilly, Challis, Hailey, Bellevue, and Picabo
1211 PM MDT Fri Jun 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Upper Snake Plain, Eastern Magic Valley, Lost River and
  Challis valleys, and the Eastern Highlands including Idaho
  Falls, Hailey, Shoshone, Challis, Arco, Mackay, Shoshone, 
  Monida Pass, Malad Pass, Malta, Idahome, Dubois, Driggs, Victor,
  Island Park, Soda Springs, Montpelier, INL and I-15.

* WHEN...Now to 9 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Blowing dust could create reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Watch for reduced
visibilities from blowing dust when driving. Strong winds will 
make boating hazardous. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
470 
WWUS75 KPIH 180103
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
703 PM MDT Fri Jun 17 2022

IDZ052-054>058-180215-
/O.CAN.KPIH.HW.W.0003.000000T0000Z-220618T0300Z/
Arco/Mud Lake Desert-Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, and Lava Hot Springs
703 PM MDT Fri Jun 17 2022

...HIGH WIND WARNING IS CANCELLED...

Winds across southeast Idaho are decreasing this evening, and have
now dropped below both High Wind Warning and Wind Advisory
criteria. Thus, the warning is being cancelled early. Isolated wind
gusts of 30 to 40 MPH may continue for the next hour or two, but
regional winds will continue to steadily decrease through the
evening.

$$

IDZ051-053-059-061>068-070-075-180215-
/O.CAN.KPIH.WI.Y.0019.000000T0000Z-220618T0300Z/
Shoshone/Lava Beds-Upper Snake River Plain-
Franklin/Eastern Oneida Region-Bear Lake Valley-
Blackfoot Mountains-Caribou Range-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Lost River Valley-Challis/Pahsimeroi Valleys-Wood River Foothills-
Including the cities of Shoshone, Richfield, Carey, Idaho Falls, 
Rexburg, St. Anthony, Malad, Preston, Thatcher, St. Charles, 
Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, 
Swan Valley, Victor, Ashton, Tetonia, Driggs, Island Park, 
Kilgore, Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay,
Chilly, Challis, Hailey, Bellevue, and Picabo
703 PM MDT Fri Jun 17 2022

...WIND ADVISORY IS CANCELLED...

Winds across southeast Idaho are decreasing this evening, and have
now dropped below Wind Advisory criteria. Thus, the advisory is 
being cancelled early. Isolated wind gusts of 30 to 40 MPH may 
continue for the next hour or two, but regional winds will 
continue to steadily decrease through the evening.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Jun 17, 10:35 AM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 17, 10:35 AM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1035 AM MDT Fri Jun 17 2022

.UPDATE...All zones (except mountain zones) were added to wind
advisories. Winds are strong aloft. Currently showers brought
strong winds across the Eastern Highlands. With excellent mixing
expected this afternoon. Winds should mix down to the surface
bringing winds of 25 to 35 mph with gusts of 45 to 55 mph for all
areas. Some localized gusts higher than 55 mph are likely
especially in the mountains.
Wyatt

&&

.PREV DISCUSSION... /issued 243 AM MDT Fri Jun 17 2022/

SHORT TERM...Today through Saturday night. Amplified pattern over
the western US as an upper trough and parent low deepen off the
Pacific Coast. To the east, ridging is building across the Northern
Plains. This is setting up a strong southerly flow over southeast
Idaho. A surface cold front has set up over western Idaho and is
slowly moving eastward. NAM 12km winds at 700mb are hitting 45 to 55
mph with a few isolated spots at 55 to 60 mph. Given the steep low-
level lapse rates, expect today to be very windy. If you look at MOS
guidance leading up to today, you won't find support for a wind
event over the forecast area. However, there continues to be support
from EFI and NBM 4.1 for gusty winds. NBM 4.1 remains an outlier on
the extreme end as far as wind speed goes, but I did nudge the
forecast up from NBM 4.0. Current forecast remains in line with the
widespread wind advisory for the area. We also kept in the patchy
blowing dust this afternoon. High-res models push in a few showers
this morning mainly east of Interstate 15, but precip amounts should
be low given the dry low-levels. Temperatures today will likely
reach the 90s, and should be a bit warmer than yesterday. Models
under-forecasted the highs yesterday, so nudged them up a few
degrees for today. The aforementioned cold front should advance
through the forecast area this evening, but will likely push through
with little to no precip. The upper level trough will slowly lift
across the region on Saturday, giving the mountains some light
rainfall. Snow levels lower Saturday night, and might result in some
light high elevation snowfall. Saturday looks breezy as well, given
the cold front will remain over Southeast Idaho until Saturday
night. EFI shows strongest winds over the Southeastern Highlands,
and maybe around the Mud Lake area. Winds may reach advisory levels
there tomorrow. Hinsberger

LONG TERM...Sunday through next Friday.
A closed upper level low located in central Idaho on Sunday will
continue to track further east throughout the day, helping to bring
continued widespread light to moderate precipitation across the
northern and eastern higher elevations. A more northerly track with
the apparent low pressure across central Idaho headed into Montana
continues to decrease any chances for precipitation across the Snake
River Plain with minimal precipitation across the South Hills and
Southeast Highlands less than 0.10 inches. More noticeably from
yesterday, this more northerly track helps to amplify precipitation
in the eastern Central Mountains with ranges east of and including
the Sawtooths seeing enhanced precipitation.

Wrap around rain and high elevation snow bands circulating around
this area of low pressure provide additional support for this.
Outside of the northern higher elevation zones and along the
Continental Divide, precipitation remains minimal with breezy
afternoon winds both Sunday and Monday. 48 hour QPF totals between
24Z/600PM Saturday and 24Z/600PM Monday support 0.10 to 0.40 inches
of precipitation across our northern mountains valleys with between
0.25 to 0.75+ inches in the surrounding mountains. Temperatures on
Sunday and Monday will be noticeably colder as this upper level
trough brings an influx of colder air from the north, helping to
support high elevation snow above 8500 feet. Lows each morning
return to the 30s to upper 40s with afternoon highs in the 50s and
60s. 48 hour snow totals with the aforementioned timeframe have
increased over yesterday in line with the enhanced mountain
precipitation, bringing 1 to 4 inches above 8500 feet with locally
higher amounts above 10000 feet. Isolated thunderstorms will also
exist each afternoon across the higher terrain.

This closed upper level feature will continue to track northeast
into Montana by Monday afternoon as deep southerly and zonal flow
help to drive up temperatures and bring abundant sunshine back to
the region. Afternoon highs warm by 5 to 10 degrees each day through
Wednesday into the 70s to upper 80s with a prolonged warm and dry
period setting up for the later part of June. Several long range
models also highlight widespread highs in the 80s and 90s by
next Friday. MacKay

AVIATION...
Broad upper level ridging that has been in place over the past few
days will be replaced by an approaching upper level trough headed
into the weekend, bringing breezy afternoon winds and increasing
mountain precipitation chances beginning Saturday afternoon. A
series of shortwave troughs amplified along the Continental Divide
this morning will bring a mid to upper level cloud deck across
portions of eastern Idaho with VCSH possible at KPIH, KIDA, and
KDIJ. This shortwave feature helps kickoff scattered showers and
isolated thunderstorms in western Wyoming with KDIJ seeing the best
potential for showers and thunderstorms east in the Tetons and
Yellowstone region. Strong winds will develop this afternoon as
supportive 700 mb flow in excess of 40 kts sets up across southeast
Idaho. Winds will increase out of the south after 12 to 14Z between
15 to 30 kts with gusts up to 25 to 40 kts at KPIH, KIDA, and KBYI.
KSUN and KDIJ will be breezy as well this afternoon out of the south
between 15 to 20 kts with gusts up to 25 to 35 kts. These strong
winds and dry conditions across our lower elevations will lead to
patchy blowing dust. LLWS remains a concern early this morning as
winds remain lighter at the surface with winds 2000 feet above the
surface out of the south between 20 to 35 kts. This threat
diminishes as we become more mixed through the later morning and
early afternoon hours. Winds will remain strong through sunset and
stay slightly breezy through early Saturday morning before becoming
more light and variable. Mountain showers and thunderstorms return
for Saturday afternoon and evening with south/southwest winds
between 10 to 20 kts with gusts up to 20 to 35 kts. MacKay

FIRE WEATHER...Today will be hot, dry, and windy. Highs today will
reach the 90s across the lower elevations. Humidity will dip to
around 10 percent this afternoon near peak heating while winds gust
to around 50 mph. We start the day with widespread Haines of 6
everywhere. A dry cold front will slowly move through this evening
as winds begin to subside. This will help bring in some lower Haines
indices tonight. Things look dry and windy tomorrow, mainly across
the Southeast Highlands and the Mud Lake area, where humidity will
dip into the mid to upper teens. The cold front will push through
Saturday night, and the parent upper trough will lift across Idaho
on Sunday, giving us the next best chance for a wetting rain--mainly
over the Central Mountains. Hinsberger

HYDROLOGY...The Big Wood and Big Lost Rivers are seeing some
higher flows this morning due to yesterday's high elevation
snowmelt, but remain below flood levels. The gauge at Hailey remains
bankfull, and a flood advisory remains in effect there until further
notice. Howell Ranch remains just below action stage as of 3am this
morning. Hot temperatures today will likely bring another wave of
snowmelt runoff to these sites again tomorrow morning. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM MDT this evening for IDZ051>059-061>068-
070-075.

&&

In the hours before

Local storm report, Jun 17, 10:25 AM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1025 AM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     NON-TSTM WND GST 6 SW VICTOR             43.54N 111.20W
06/17/2022  M67 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION PCRI1 PINE CREEK RAWS.

0907 AM     NON-TSTM WND GST 2 NNE DRIGGS            43.75N 111.10W
06/17/2022  M56 MPH          TETON              ID   AWOS

            AWOS STATION KDIJ DRIGGS-REED MEMORIAL
            AIRPORT.

&&
Local storm report, Jun 17, 10:28 AM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1028 AM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     NON-TSTM WND DMG VICTOR                  43.60N 111.11W
06/17/2022                   TETON              ID   BROADCAST MEDIA

            ABOUT 1200 CUSTOMERS ARE WITHOUT POWER IN
            THE VICTOR AREA WITH REPORTED TREE DAMAGE.

&&

TAX

Nearby

High Wind Warnings in Idaho, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.